Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 38, NWS Newport/Morehead City, NC

August 17, 2022Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 17, 2022, 4:07 AM EDT for Dare County, North Carolina. It took effect at Aug 17, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2022, 4:07 AM EDT (08:07 UTC)
In effect from
Aug 17, 2022, 8:00 AM EDT
Expired
Aug 17, 2022, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

067 
WHUS42 KMHX 170807
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
407 AM EDT Wed Aug 17 2022

NCZ203-180000-
/O.NEW.KMHX.BH.S.0038.220817T1200Z-220818T0000Z/
Northern Outer Banks-
407 AM EDT Wed Aug 17 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous Rip Currents expected.

* WHERE...Northern Outer Banks beaches.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6:48 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 3:42 AM EDT, 25 minutes earlier.

Area forecast discussion, Aug 17, 3:42 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
342 AM EDT Wed Aug 17 2022

.SYNOPSIS...
High pressure will build over the area through Thursday as low
pressure moves slowly northeast well off the NC coast. An
unsettled pattern will develop Friday into early next week as
several low pressure systems move along a stationary front over
NC.

&&

.NEAR TERM /THROUGH TODAY/...
As of 305 AM Wed...Drier weather is expected the next 48 hours
as high pressure builds over the area while low pressure moves
slowly northeast well off the NC coast. There is enough moisture
and instability for a few showers or a thunderstorm mainly
during peak heating and especially in vicinity of the coast
where moisture will be deepest. Will forcast 20-30% PoPs and 30%
seems generous given model light QPF forecasts. With less
clouds expected than yesterday high temps will likely be a
degree or two higher across the board in the low to perhaps mid
80s.

&&

.SHORT TERM /TONIGHT/...
As of 305 AM Wed...Should see clouds clearing tonight with
skies becoming partly cloudy. Could see some shallow/patchy
ground fog late. Low temps will be pleasant in the low to mid
60s inland and around 70 beaches.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 330 AM Wednesday... Weak high pressure briefly moves over the
Mid-Atlantic on Thursday keeping things dry for the most part before
giving way to more unsettled pattern at the end of the week and into
the weekend as a series of SFC lows ride Nward along a stalled
frontal boundary. A more summer like pattern is then expected at the
beginning of the week before the approach of the next potential
front around mid week next week.

Thursday... A brief period of fair weather is forecast on Thursday.
General broad upper level troughing remains in place, however,
flow remains rather zonal in nature across the Mid-Atlantic.
Weak surface high builds in from the NW resulting in a period of
partly cloudy skies and near zero precipitation chances.
Thurs night into Fri we begin to see a change in the weather
pattern as an upper level s/w rounds the base of this broad
trough and acts to deepen the trough Thurs night. This will do
two things. It will bring SW'rly flow back to the FA increasing
low level moisture transport as well as result in the
development of a surface low along the Gulf Coast States along a
stalled frontal boundary near coastal Alabama. This low will
then begin to track NE'wards bringing the next threat for
precipitation to the area on Fri and Sat. Highs Thurs will
generally remain in the low to mid 80s while lows get down into
the upper 60s to near 70 across the CWA.

Friday and Saturday... The main feature on Fri and Sat will be
the previously mentioned surface low. This low will track
NE'wards along a stalled frontal boundary working its way up the
SE coastal states Fri and Fri night. Continued increasing
moisture transport during this time will result in PWAT's once
again increasing to about 2.0-2.5 inches. This low will also be
accompanied by increasing precipitation chances from south to
north. The center of the low is currently forecast to cut
through the CWA Fri night into Sat. Much like the previous
update there still remains some slight timing/E-W location
variance between model suites and individual runs of the low
track which could impact exact timing for precipitation start
and end Fri and Sat. Exact location of where the frontal
boundary will set up as it stalls over the region will affect
timing of the low's progression up the coast in turn determining
overall Ts and winds and precipitation amounts. Have once again
taken the model mean for this forecast package given these
discrepancies but further adjustments to the forecast will
likely be needed in the coming day or two. For now have kept
highest PoP'S between Fri afternoon and evening with temps
remaining slightly below average given expected cloud cover.

Sunday into midweek next week... A broad upper level trough remains
over the Eastern Seaboard late this weekend and into next week while
multiple weak s/w round the base of this trough in the following
days. Yet another surface low will develop along the stalled
boundary Saturday night into Sunday and track NE'wards, though this
lows track is forecast to be farther inland than the previously
mentioned low dragging the stalled boundary Nward as a warm front.
This will once again bring another good chance from some
precipitation to the area. Stalled frontal boundary remains inland
along the coastal Plain Mon and Tue and this stalled front will be
the focal point for diurnally driven shower and thunderstorm
activity on Monday and Tuesday. As we get into midweek the next
potential frontal boundary begins to approach from the west.
Temps warm back to the mid to upper 80s late this weekend and
into midweek next week.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /through Tonight/...
As of 305 AM Wed...Mostly VFR conditions are expected through
the TAF period as high pressure builds over the area. There
could be a brief period of light fog and/or MVFR ceiling early
this morning and again late tonight and an isolated late day
shower otherwise fair weather is expected through the period.
Winds will pick up slightly today with 5-10 kts gusting to 15
kts at times out of the Northeast.

LONG TERM /Thursday through Sunday/...
As of 330 AM Wednesday... VFR conditions are forecast on
Thursday as high pressure briefly settles in with fair weather
forecast. Then as we get into the weekend and early next week,
an unsettled pattern is expected over ENC. Though conditions
will primarily remain VFR, there will be multiple threats for
sub- VFR conditions at the terminals starting on Friday. Any
sub- VFR conditions would be relegated to any heavier shower
and thunderstorm activity that impacts the area Friday thru
early next week.

&&

.MARINE...
SHORT TERM /through Tonight/...
As of 305 AM Wed...A SCA has been issued for the central
waters. High pressure will build over the area while low
pressure moves slowly northeast well off the NC coast today into
Thu. This will produce a moderate NE flow across the waters
resulting in seas building to 5-7 ft over the central waters
tonight through Thu. Conditions are currently NE 10-15 kt with
seas 3-4 ft. Winds will increase to 15-20 kt with occasional
gusts to 25 kt and seas will build to 3-5 ft later today and
continue tonight with the aforementioned higher seas developing
over the outer central waters.

LONG TERM /Thursday through Sunday/...
As of 330 AM Wednesday... Forecast thinking remains the same
for the long term with widespread 10-15kt NE to E'erly winds and
4-6 foot seas forecast along the coastal waters Thursday
morning into Thursday night as a SFC low located off the Mid-
Atlantic coast deepens and approaches the New England coast
while a weaker low drags behind it well offshore of NC. Any 6+
foot seas look to be relegated to the offshore waters between
Oregon Inlet and Ocracoke Inlet, but with this in mind, have
extended SCA conditions over these waters through early
Thursday night. Conditions improve Thursday evening as winds
veer to become SEerly at 10-15kts while seas lower down to 2-4
feet. Winds will continue to veer becoming SW'rly by Saturday at
about 10-15kts while seas lower slightly to 2-3 ft. THese
conditions wil continue into early next week. Another wet
pattern is forecast starting Friday into the weekend with a
series of SFC lows traveling along and just inland of the coast
along a stalled frontal boundary.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 10 PM EDT
     Thursday for AMZ152-154.

&&

SYNOPSIS...MHX
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...RCF
AVIATION...JME/RCF
MARINE...JME/RCF
Hazardous weather outlook, Aug 16, 8:19 PM EDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
819 PM EDT Tue Aug 16 2022

NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-205-180030-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Ocracoke Island-Hatteras Island-
819 PM EDT Tue Aug 16 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-180030-
Northern Outer Banks-
819 PM EDT Tue Aug 16 2022

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:08 AM EDTSmall Craft AdvisoryMHX35 hr

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.